Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/100135
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Is increased antidepressant exposure a contributory factor to the obesity pandemic?
Author: Lee, S.
Paz-Filho, G.
Mastronardi, C.
Licinio, J.
Wong, M.
Citation: Translational Psychiatry, 2016; 6(3):e579-1-e579-12
Publisher: Nature Publishing Group
Issue Date: 2016
ISSN: 2158-3188
2158-3188
Statement of
Responsibility: 
SH Lee, G Paz-Filho, C Mastronardi, J Licinio and M-L Wong
Abstract: Major depressive disorder (MDD) and obesity are both common heterogeneous disorders with complex aetiology, with a major impact on public health. Antidepressant prescribing has risen nearly 400% since 1988, according to data from the Centers for Disease Control and Prevention (CDC). In parallel, adult obesity rates have doubled since 1980, from 15 to 30 percent, while childhood obesity rates have more than tripled. Rising obesity rates have significant health consequences, contributing to increased rates of more than thirty serious diseases. Despite the concomitant rise of antidepressant use and of the obesity rates in Western societies, the association between the two, as well as the mechanisms underlying antidepressant-induced weight gain, remain under explored. In this review, we highlight the complex relationship between antidepressant use, MDD and weight gain. Clinical findings have suggested that obesity may increase the risk of developing MDD, and vice versa. Hypothalamic-pituitary-adrenal (HPA) axis activation occurs in the state of stress; concurrently, the HPA axis is also dysregulated in obesity and metabolic syndrome, making it the most well-understood shared common pathophysiological pathway with MDD. Numerous studies have investigated the effects of different classes of antidepressants on body weight. Previous clinical studies suggest that the tricyclics amitriptyline, nortriptyline and imipramine, and the serotonin norepinephrine reuptake inhibitor mirtazapine are associated with weight gain. Despite the fact that selective serotonin reuptake inhibitor (SSRI) use has been associated with weight loss during acute treatment, a number of studies have shown that SSRIs may be associated with long-term risk of weight gain; however, because of high variability and multiple confounds in clinical studies, the long-term effect of SSRI treatment and SSRI exposure on body weight remains unclear. A recently developed animal paradigm shows that the combination of stress and antidepressants followed by long-term high-fat diet results, long after discontinuation of antidepressant treatment, in markedly increased weight, in excess of what is caused by high-fat diet alone. On the basis of existing epidemiological, clinical and preclinical data, we have generated the testable hypothesis that escalating use of antidepressants, resulting in high rates of antidepressant exposure, might be a contributory factor to the obesity epidemic.
Keywords: Pituitary-Adrenal System; Hypothalamo-Hypophyseal System; Humans; Obesity; Weight Gain; Serotonin Uptake Inhibitors; Antidepressive Agents; Risk Factors; Stress, Psychological; Depressive Disorder, Major; Pandemics
Rights: This work is licensed under a Creative Commons Attribution 4.0 International License. The images or other third party material in this article are included in the article’s Creative Commons license, unless indicated otherwise in the credit line; if the material is not included under the Creative Commons license, users will need to obtain permission from the license holder to reproduce the material. To view a copy of this license, visit http://creativecommons.org/licenses/ by/4.0/
RMID: 0030048299
DOI: 10.1038/tp.2016.25
Grant ID: http://purl.org/au-research/grants/nhmrc/1070935
Appears in Collections:Medicine publications

Files in This Item:
File Description SizeFormat 
hdl_100135.pdfPublished version655.14 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.